Maryland, 2019

Flash Flooding and Flooding in Maryland, August 6, 2019

August 6, 2019 · NWS LWX · 11 events in 3 counties and zones

A weak upper-level trough remained overhead and there was also a surface trough around the area. A light southerly flow ahead of the boundary caused dewpoints to reach the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak upper-level trough remained overhead and there was also a surface trough around the area. A light southerly flow ahead of the boundary caused dewpoints to reach the 70s. A few showers and thunderstorms developed, and some storms produced heavy rainfall that led to flooding and flash flooding. The heaviest rain fell around the Baltimore Metropolitan area due to training convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 1:28 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 1:28 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT Tue Aug 6 2019

.SYNOPSIS...
A weak upper-level disturbance will move into the area tonight
while a surface trough remains overhead. A weak cold front along
with a stronger upper-level disturbance will move into the area
Wednesday. The boundary will hang around for Thursday while the
upper-level disturbance moves offshore. A stronger cold front
will pass through the area Friday and high pressure will return
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Our area will remain in between upper-level disturbances through
this evening with a longwave upper-level trough overhead. A cold
front will remain well off to our northwest over the Great
Lakes. A southwest flow ahead of the boundary has ushered in
hot and more humid conditions this afternoon. Max temps will be
in the upper 80s and lower 90s for most areas.

The heat and humidity have led to an unstable atmosphere. Latest
mesoanalysis shows around 1000-1500 J/KG east of the Blue Ridge
and around 500-1000 J/KG west of the Blue Ridge. A weak surface
trough and terrain circulation have caused isolated showers and
thunderstorms to develop west of the Blue Ridge Mountains. Do
expect more showers and thunderstorms to develop with the
heating of the day, but coverage should remain scattered since
there will not be a strong lifting mechanism. Despite weak shear
profiles, there is enough mid-level dry air aloft to increase
downdraft potential in any thunderstorms that develop.
Therefore, there is an isolated threat for strong to perhaps
severe storms, with locally damaging wind gusts being the
primary threat.

Convection should wane overnight due to the loss of daytime
heating. The next upper-level disturbance will approach from the
west, so left the chance for showers near the Allegheny and
Potomac Highlands. With high dew points remaining in place,
patchy fog is expected again in outlying and river valley
locations. Fog may be locally dense. Min temps will range from
the 60s for most areas to the 70s in downtown Washington and
Baltimore.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The cold front currently located over the Great Lakes this
afternoon will move into the area Wednesday while a stronger
upper-level disturbance associated with it also moves into the
area. More warm and humid conditions are expected ahead of the
boundary, and this will lead to an unstable atmosphere. Lift
will be stronger Wednesday compared to today (Tuesday) due to
the potent upper-level disturbance and its cold front.
Therefore, there is a better chance for showers and
thunderstorms Wednesday afternoon and evening, and with stronger
shear profiles some storms have the potential to become severe.
Locally damaging winds are the primary threat but large hail
cannot be completely ruled out either.

Convection should wane overnight Wednesday behind the departing
upper-level disturbance, but an isolated shower or thunderstorm
cannot be completely ruled out since the weak boundary will
remain overhead. The weak cold front will shift toward the
eastern shore Thursday, but an upper-level trough will remain
overhead. Much of the day will be dry but an isolated shower or
thunderstorm cannot be ruled out with the trough overhead. A
downsloping flow will cancel out any cool air advection, so max
temps will be in the upper 80s to lower 90s for most areas. A
stronger cold front will approach Thursday night. A few showers
and thunderstorms are possible with the boundary, especially
across northern and western area of the CWA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Overall, the long term period looks very quiet overall. On
Friday, a secondary cold front will sag south across the area
from the Great Lakes and Pennsylvania. This could spark some
showers, or even low- topped thunderstorms, but moisture does
look very limited, so keeping POPs on the low side Friday
afternoon. High temperatures will be in the mid to upper 80s on
Friday ahead of the frontal passage.

The weekend will remain mostly dry, aside from few isolated pop
up showers Saturday if the front doesn't manage to clear the
area or wash out by the afternoon. But this seems unlikely at
this point, so keeping things dry. Then high pressure will be
building into the region at the surface, with upper-level
ridging also taking shape through Monday. Highs on Saturday and
Sunday will be in the mid 80s, while Monday could get closer to
90, as ridging takes shape.

Cold front looks to arrive on Tuesday again, as a piece of
shortwave energy pushes north of the area. This will be our
next chance for showers and thunderstorms.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A shower or thunderstorm is possible through this evening, but
coverage will be isolated to scattered. Locally gusty winds are
possible in any storm that develops. Patchy fog is possible late
tonight into early Wednesday, especially across the western
terminals. Vsbys are forecast to be at MVFR levels for the
western terminals, but confidence was too low for IFR levels in
the forecast due to mid-level clouds.

There is a better chance for showers and thunderstorms Wednesday
afternoon and evening. An isolated thunderstorm cannot be ruled
out Thursday, but most areas will end up dry.

Generally expecting VFR conditions on Friday, but a few isolated
to widely scattered showers are possible throughout the day,
which could lead to brief flight restrictions. Both days this
weekend look very calm, so expect VFR both Saturday and Sunday.

&&

.MARINE...
A southerly flow is expected through tonight, and the gradient
may strengthen a bit ahead of an approaching cold front from the
Great Lakes. An SCA is in effect for the middle portion of the
Bay and the lower Tidal Potomac River tonight. The gradient
should diminish Wednesday with the boundary nearby, but there is
a better chance for showers and thunderstorms during the
afternoon and evening hours. Some storms may produce damaging
winds.

A weak cold front may remain near the waters Thursday, an
isolated thunderstorm cannot be ruled out but much of the time
will be dry.

Winds should remain below SCA criteria Friday through the weekend.
The only potential deviation from that could be if a shower or weak
storm passes over the waters with some gusty winds.

&&

.TIDES/COASTAL FLOODING...
Anomalies remain around 3/4 of a foot above astronomical norms,
so caution stages are most likely through tonight. However, it
may be close for sensitive areas around Washington DC and
Annapolis. Southerly flow will continue Wednesday, so there is
some risk of the more sensitive sites reaching minor flood
stage, particularly with the late day high tide on Wednesday.
West flow behind a weak front should help anomalies level out a
bit by Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EDT
     Wednesday for ANZ532>534-537-540-541-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BJL/CJL
MARINE...BJL/CJL
TIDES/COASTAL FLOODING...BJL/ADS
Hazardous weather outlook, Aug 6, 7:54 AM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
854 AM EDT Tue Aug 6 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
854 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

There is an isolated threat for severe thunderstorm late this
afternoon through this evening. Locally damaging wind gusts are
the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected Wednesday
afternoon and evening, and a few may produce isolated damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
854 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is an isolated threat for a severe thunderstorm this
afternoon and early evening, especially near and east of
Interstate 81. Locally damaging wind gusts are the primary
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected Wednesday
afternoon and evening, and a few may produce isolated damaging
wind gusts, especially east of the Blue Ridge Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Wednesday.

In the hours before

Local storm report, Aug 6, 4:55 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     MARINE TSTM WIND 1 S BALTIMORE           39.28N  76.61W
08/06/2019  M43 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1905588

MM
Local storm report, Aug 6, 5:09 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 1 W HIGHLANDTOWN        39.29N  76.58W
08/06/2019  M48 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1905589

MM
Local storm report, Aug 6, 5:10 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 1 S BALTIMORE           39.28N  76.61W
08/06/2019  M47 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1905590

MM
Local storm report, Aug 6, 5:12 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     MARINE TSTM WIND 1 W BALTIMORE INNER HAR 39.28N  76.62W
08/06/2019  M46 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1905591

MM
Local storm report, Aug 6, 5:21 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 1 WNW FELLS POINT       39.27N  76.58W
08/06/2019  M49 MPH          ANZ538             MD   MESONET

&&

EVENT NUMBER LWX1905592

MM
Local storm report, Aug 6, 5:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     1 S BALTIMORE           39.28N  76.61W
08/06/2019  M66 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1905593

MM

The radar

The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

8 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
August 6, 5:37 PM EST to 7:37 PM EST
Where
Baltimore County, 1.53 mi NW of Sparrows Pt to 1.34 mi NW of Sparrows Pt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
39.286, -76.599

Cars were under water along Central Avenue.

Flood, Baltimore

When
August 6, 5:54 PM EST to 7:54 PM EST
Where
Baltimore County, 3.31 mi NW of Sparrows Pt to 3.2 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.309, -76.617

Flooding occurred along Charles Street near Penn Station. The Road was closed.

Flood, Baltimore

When
August 6, 5:55 PM EST to 7:55 PM EST
Where
Baltimore County, 0.87 mi NW of Sparrows Pt to 1.63 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.280, -76.590

Flooding was reported in Fells Point, causing roads to be impassable.

Flash Flood, Baltimore

When
August 6, 6:20 PM EST to 8:00 PM EST
Where
Baltimore County, 1.11 mi N of Sparrows Pt to 1.43 mi NNE of Sparrows Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.286, -76.576

Roads were impassable due to flash flooding in Canton and Fells Point.

Flood, Montgomery

When
August 6, 6:43 PM EST to 8:43 PM EST
Where
Montgomery County, 2.02 mi WSW of Luxmanor to 2.13 mi SW of Luxmanor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.038, -77.155

Tuckerman Lane was closed due to flooding.

Flash Flood, Baltimore

When
August 6, 6:45 PM EST to 8:00 PM EST
Where
Baltimore County, 1.29 mi NW of Sparrows Pt to 1.28 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.283, -76.597

Several cars were trapped in up to three feet of standing water near the intersection of South Caroline Street in Aliceanna Street.

Flood, Montgomery

When
August 6, 6:48 PM EST to 8:48 PM EST
Where
Montgomery County, 1.06 mi SSE of Travilah to 1.69 mi SSE of Travilah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.056, -77.262

One foot of water was flowing over Stoney Creek Road.

Flood, Montgomery

When
August 6, 7:38 PM EST to 9:38 PM EST
Where
Montgomery County, 0.94 mi NW of Carderock Spgs to 0.82 mi NNW of Carderock Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.011, -77.180

Bradley Boulevard near Kendsle Road was impassable due and a vehicle was stuck in high water.

Flood, Montgomery

When
August 6, 8:30 PM EST to 10:30 PM EST
Where
Montgomery County, 0.32 mi E of Travilah to 0.38 mi E of Travilah
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.069, -77.264

Glen Road was closed near the intersection with Travilah Road.

Flood, Prince George'S

When
August 6, 8:40 PM EST to 10:40 PM EST
Where
Prince George'S County, 0.72 mi SSE of Oak Crest to 0.9 mi SSE of Oak Crest
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.071, -76.844

Brock Bridge Road was closed near the intersection with Laurel Bowie Road.

Flood, Prince George'S

When
August 6, 9:01 PM EST to 11:01 PM EST
Where
Prince George'S County, 0.72 mi SSE of Oak Crest to 0.85 mi SSE of Oak Crest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.071, -76.844

Southbound MD-197 Laurel Bowie Road was closed due to high water near Montpelier Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843431, 843433, 843434, 843428, 843435, 843430, 843436, 843438, 843439, 843440, 843441.